Stevens-Johnson Syndrome Allergic Reaction Lawsuit Information
Table of Contents
Stevens-Johnson Syndrome (SJS) is a severe allergic reaction caused by infection or after using some of the most commonly used over-the-counter and prescription medications. The condition is debilitating and extremely painful, and it can cause long-term if not permanent injuries.
SJS causes the epidermis to separate from the dermis and fall off in long sheets, leaving the raw skin underneath exposed to bacteria and infection. Toxic Epidermal Necrolysis (TEN) is a more severe form of SJS were 30 percent of the skin on the body or more is lost. Both are emergency conditions that can lead to death if medical attention is not sought.
Drugs that Cause SJS
Men and women of any age can experience SJS with any medication sold by prescription or over-the-counter including some of the most commonly used drugs in the country –
- Ciprofloxacin (Cipro)
If you develop Stevens-Johnson Syndrome after taking medication, contact us today, compensation may be available for your injuries.
Stevens-Johnson Syndrome is an allergic reaction that can occur with nearly any medication on the market. People who develop Stevens-Johnson Syndrome suffer painful blisters that appear on the skin and in the mucous membranes within one to three weeks after starting a medication. The rash may start with small, loose blisters that peel easily away. These blisters may appear in the mouth, eyes in the throat, or on the genitals or anus.
Aside from the blisters, you may experience swollen eyelids with conjunctivitis, itchy, splotchy skin, and flu-like symptoms with body ache, fever, and cough. The skin loss the occurs with SJS is similar to what a burn victim experiences and the raw seeping skin is a ripe breeding ground for infection, in fact, infection is one of the most common reasons someone with SJS dies.
If you developed Stevens-Johnson Syndrome from an OTC medication or prescription drug, call us today. Financial compensation may be available to you. Call now to learn more.
Anyone can develop Stevens-Johnson Syndrome after taking medication. It is a potentially fatal severe allergic reaction that generally develops within the first three weeks of taking a medication. SJS is a dangerous, debilitating, and painful condition in which the skin separates and sheds, leaving raw and exposed wounds all over the body.
People who develop SJS or its more severe form Toxic Epidermal Necrolysis (TEN) must get medical attention right away to stop the reaction. Even when caught early, complications may occur, including shock from loss of bodily fluids, sepsis from infection entering the bloodstream, cellulitis, permanent skin damage, heart, lung, kidney, and liver damage caused by lesions and inflammation.
Stevens-Johnson Syndrome can be experienced by anyone who takes over-the-counter and prescription medications. The condition is considered a medical emergency because of the potential for infection and death.
The long-term effects of SJS may be severe, and those with severe forms of the condition may face a lengthy hospital stay as the condition is hard to treat. The mortality rate for SJS and TEN is high. Survivors may be left with permanent vision loss, dry eye or eye inflammation, genital abnormalities, impaired taste, hair loss, dryness of the skin and mucous membranes, skin pigmentation changes, excessive sweating, and trouble urinating.
If you developed SJS or TEN after taking a prescription medication like COX-2 inhibitors, seizure medications, pain relievers and fever reducers, or sulfa-based or fluoroquinolone antibiotics, call us today. You may be eligible for compensation for your injuries.
Stevens-Johnson Syndrome is caused by a severe allergic reaction to a drug or medication including pain relievers like Tylenol, Advil, Motrin, and Aleve. It can also be caused by antibiotics, anticonvulsants, anti-gout medications, and antipsychotics. The condition can be caused by some viral infections, including HIV, typhoid, hepatitis, herpes and even influenza.
When SJS is caused by medication, physicians must identify and halt the use of the drug. This can be difficult when patients take more than one drug so the physician may conduct an allergological test to determine the specific medication that caused SJS.
The ultimate goal of treatment is to attempt to control the reaction, prevent infection, and alleviate the symptoms. Patients may receive antibiotics, plasma, corticosteroids, antihistamines, pain medications, IV immunoglobulins, and skin grafts. The patient is generally treated in an intensive burn unit, and treatment may take months.
People who develop SJS are often left with long-term or permanent side effects. Fortunately, the law allows patients to seek legal remedies for their injuries and losses, including financial compensation. If you developed SJS after taking medication, contact us today to learn more about your legal rights.
Stevens-Johnson Syndrome is a deadly allergic reaction to medication. It is important to note that anyone can ‘get’ SJS from nearly any type of drug. But when the companies that make these prescriptions and over the counter medications do not properly warn their consumers about the risks of this potentially deadly side effect, those who are affected may be able to seek legal recourse.
Many of the medications that have been associated with Stevens-Johnson Syndrome do not have a warning about this reaction on the product label. If a manufacturer knows or should have known about increased risks of developing SJS, but doesn’t inform physicians, their patients, and the consumers who purchase the medication at a store, they may be liable for injuries suffered by those who develop SJS.
While this compensation won’t ease the debilitating pain of SJS, it could help you pay for expenses related to the condition, as well as lost wages, medical costs, disability, and even wrongful death. If you or someone you love developed SJS or its more severe form TEN, you may be eligible to seek compensation. Call us now to learn more.
Key Takeaways About SJS
If you or a loved one were diagnosed with SJS or TEN, you might be wondering if you are eligible for compensation. Here, we list the key takeaways about SJS and injury lawsuits.
What is SJS and what causes it?
SJS and TEN are both severe allergic reactions to, most commonly, over the counter or prescription medications. The condition causes the upper layers of the skin to separate from the lower layers and slough off in long strips. Leaving the raw, exposed underlayers susceptible to bacteria and infections.
How do I know if a medication is going to cause me to suffer SJS?
Some manufacturers list SJS as a possible side effect to their product, but many do not. Some of the most commonly used OTC medications have been known to cause SJS, like Tylenol, Aleve, and Advil. SJS can occur with any drug that you haven’t taken before. Manufacturers are to include SJS warnings and information so that consumers and patients can make informed decisions about what medications they take.
Are blisters the first sign of SJS?
Though not always, blistering may be one of the first symptoms you notice. You may experience flu-like symptoms, or you may notice blotches and itchy spots on your skin before any other symptom. Blisters that do form may be tiny, and they may first form in the eyes, mouth or genital area, and they may peel away easily if you touch them.
Will the skin heal?
Yes, SJS can heal, but the disease often leaves its victims with long-term if not permanent effects. The patient may suffer severely dry skin, changes in skin pigmentation, and sweat uncontrollably. They may also suffer vision loss, hair loss, and internal organ damage, among other issues. Dry eye, impaired taste, and dry mucous membranes may also continue for the rest of their lives. SJS can cause severe damage inside the body and out.
Why aren’t there more SJS warnings?
We often wonder the same thing. The fact is, if a drug maker knows or if they should have known that their product has an increased risk for causing SJS, they are supposed to warn the medical community, patients, and consumers of this increased risk. When a drugmaker knows their product poses an increased risk but fails to warn of that risk, they may be held liable for the injuries their product causes, including SJS. Yet, too many times drug makers choose not to warn of these risks, typically because they are more worried about how it could affect their bottom line.
Can anyone who develops SJS from a medication file a lawsuit?
Anyone who develops SJS from a medication that did not warn that it could cause SJS may be entitled to file a lawsuit. The key is whether or not the company warned about an increased risk of developing SJS. If you developed SJS after taking a medication, call us. We can help you determine if you are eligible to file a lawsuit. We’ve been fighting for the rights of patients harmed by dangerous medications for decades and we stand ready to fight for you now. Contact us today to learn more our firm, your rights, and whether you are entitled to seek compensation for SJS.